Drug-induced immune hemolytic anemia associated with anti-vancomycin complicated by a paraben antibody

Thomas J. Gniadek, Patricia A. Arndt, Regina M. Leger, Daniel Zydowicz, Edward Y. Cheng, Nicole D. Zantek

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

BACKGROUND: Drug-induced immune hemolytic anemia (DIIHA) is rare, but potentially life-threatening. A high index of clinical suspicion is required for diagnosis, since the number of medications known to induce DIIHA continues to expand. Additionally, in vitro antibody reactivity against reagent additives has been reported, which may complicate test interpretation. CASE REPORT: A 61-year-old group A, D+ woman with a history of negative antibody detection tests developed hemolytic anemia on Postoperative Day 7 after repeat incision and drainage of a chronically infected right knee prosthesis. She was treated with multiple antibiotics in the postoperative period, including three cephalosporins and vancomycin intravenously as well as vancomycin and gentamicin-containing intraarticular cement spacers. STUDY DESIGN AND METHODS: A workup for possible DIIHA was performed. Testing was performed using vancomycin and cephalosporin antibiotics. Initially, gentamicin injection solution was used for testing, followed by testing with its component ingredients. RESULTS: A vancomycin antibody was detected and anemia resolved after vancomycin was discontinued. Reactivity was seen when gentamicin injection solution was used for testing, raising the possibility of a gentamicin antibody as well. However, testing with purified gentamicin as well as methylparaben and propylparaben demonstrated a paraben antibody that reacted with the paraben-containing gentamicin solution. The patient also demonstrated an anti-N. Neither the paraben antibody nor the anti-N appeared to cause in vivo hemolysis. CONCLUSION: This is the second reported case of DIIHA associated with anti-vancomycin. It is the fourth report describing a paraben antibody.

Original languageEnglish (US)
Pages (from-to)181-188
Number of pages8
JournalTransfusion
Volume58
Issue number1
DOIs
StatePublished - Jan 1 2018

Fingerprint

Parabens
Hemolytic Anemia
Vancomycin
Gentamicins
Antibodies
Pharmaceutical Preparations
Cephalosporins
Knee Prosthesis
Injections
Hemolysis
Postoperative Period
Anemia
Drainage
Anti-Idiotypic Antibodies
Anti-Bacterial Agents

PubMed: MeSH publication types

  • Case Reports

Cite this

Drug-induced immune hemolytic anemia associated with anti-vancomycin complicated by a paraben antibody. / Gniadek, Thomas J.; Arndt, Patricia A.; Leger, Regina M.; Zydowicz, Daniel; Cheng, Edward Y.; Zantek, Nicole D.

In: Transfusion, Vol. 58, No. 1, 01.01.2018, p. 181-188.

Research output: Contribution to journalArticle

Gniadek, Thomas J. ; Arndt, Patricia A. ; Leger, Regina M. ; Zydowicz, Daniel ; Cheng, Edward Y. ; Zantek, Nicole D. / Drug-induced immune hemolytic anemia associated with anti-vancomycin complicated by a paraben antibody. In: Transfusion. 2018 ; Vol. 58, No. 1. pp. 181-188.
@article{4dc06a51a7694086b6041acc6e5fa605,
title = "Drug-induced immune hemolytic anemia associated with anti-vancomycin complicated by a paraben antibody",
abstract = "BACKGROUND: Drug-induced immune hemolytic anemia (DIIHA) is rare, but potentially life-threatening. A high index of clinical suspicion is required for diagnosis, since the number of medications known to induce DIIHA continues to expand. Additionally, in vitro antibody reactivity against reagent additives has been reported, which may complicate test interpretation. CASE REPORT: A 61-year-old group A, D+ woman with a history of negative antibody detection tests developed hemolytic anemia on Postoperative Day 7 after repeat incision and drainage of a chronically infected right knee prosthesis. She was treated with multiple antibiotics in the postoperative period, including three cephalosporins and vancomycin intravenously as well as vancomycin and gentamicin-containing intraarticular cement spacers. STUDY DESIGN AND METHODS: A workup for possible DIIHA was performed. Testing was performed using vancomycin and cephalosporin antibiotics. Initially, gentamicin injection solution was used for testing, followed by testing with its component ingredients. RESULTS: A vancomycin antibody was detected and anemia resolved after vancomycin was discontinued. Reactivity was seen when gentamicin injection solution was used for testing, raising the possibility of a gentamicin antibody as well. However, testing with purified gentamicin as well as methylparaben and propylparaben demonstrated a paraben antibody that reacted with the paraben-containing gentamicin solution. The patient also demonstrated an anti-N. Neither the paraben antibody nor the anti-N appeared to cause in vivo hemolysis. CONCLUSION: This is the second reported case of DIIHA associated with anti-vancomycin. It is the fourth report describing a paraben antibody.",
author = "Gniadek, {Thomas J.} and Arndt, {Patricia A.} and Leger, {Regina M.} and Daniel Zydowicz and Cheng, {Edward Y.} and Zantek, {Nicole D.}",
year = "2018",
month = "1",
day = "1",
doi = "10.1111/trf.14362",
language = "English (US)",
volume = "58",
pages = "181--188",
journal = "Transfusion",
issn = "0041-1132",
publisher = "Wiley-Blackwell",
number = "1",

}

TY - JOUR

T1 - Drug-induced immune hemolytic anemia associated with anti-vancomycin complicated by a paraben antibody

AU - Gniadek, Thomas J.

AU - Arndt, Patricia A.

AU - Leger, Regina M.

AU - Zydowicz, Daniel

AU - Cheng, Edward Y.

AU - Zantek, Nicole D.

PY - 2018/1/1

Y1 - 2018/1/1

N2 - BACKGROUND: Drug-induced immune hemolytic anemia (DIIHA) is rare, but potentially life-threatening. A high index of clinical suspicion is required for diagnosis, since the number of medications known to induce DIIHA continues to expand. Additionally, in vitro antibody reactivity against reagent additives has been reported, which may complicate test interpretation. CASE REPORT: A 61-year-old group A, D+ woman with a history of negative antibody detection tests developed hemolytic anemia on Postoperative Day 7 after repeat incision and drainage of a chronically infected right knee prosthesis. She was treated with multiple antibiotics in the postoperative period, including three cephalosporins and vancomycin intravenously as well as vancomycin and gentamicin-containing intraarticular cement spacers. STUDY DESIGN AND METHODS: A workup for possible DIIHA was performed. Testing was performed using vancomycin and cephalosporin antibiotics. Initially, gentamicin injection solution was used for testing, followed by testing with its component ingredients. RESULTS: A vancomycin antibody was detected and anemia resolved after vancomycin was discontinued. Reactivity was seen when gentamicin injection solution was used for testing, raising the possibility of a gentamicin antibody as well. However, testing with purified gentamicin as well as methylparaben and propylparaben demonstrated a paraben antibody that reacted with the paraben-containing gentamicin solution. The patient also demonstrated an anti-N. Neither the paraben antibody nor the anti-N appeared to cause in vivo hemolysis. CONCLUSION: This is the second reported case of DIIHA associated with anti-vancomycin. It is the fourth report describing a paraben antibody.

AB - BACKGROUND: Drug-induced immune hemolytic anemia (DIIHA) is rare, but potentially life-threatening. A high index of clinical suspicion is required for diagnosis, since the number of medications known to induce DIIHA continues to expand. Additionally, in vitro antibody reactivity against reagent additives has been reported, which may complicate test interpretation. CASE REPORT: A 61-year-old group A, D+ woman with a history of negative antibody detection tests developed hemolytic anemia on Postoperative Day 7 after repeat incision and drainage of a chronically infected right knee prosthesis. She was treated with multiple antibiotics in the postoperative period, including three cephalosporins and vancomycin intravenously as well as vancomycin and gentamicin-containing intraarticular cement spacers. STUDY DESIGN AND METHODS: A workup for possible DIIHA was performed. Testing was performed using vancomycin and cephalosporin antibiotics. Initially, gentamicin injection solution was used for testing, followed by testing with its component ingredients. RESULTS: A vancomycin antibody was detected and anemia resolved after vancomycin was discontinued. Reactivity was seen when gentamicin injection solution was used for testing, raising the possibility of a gentamicin antibody as well. However, testing with purified gentamicin as well as methylparaben and propylparaben demonstrated a paraben antibody that reacted with the paraben-containing gentamicin solution. The patient also demonstrated an anti-N. Neither the paraben antibody nor the anti-N appeared to cause in vivo hemolysis. CONCLUSION: This is the second reported case of DIIHA associated with anti-vancomycin. It is the fourth report describing a paraben antibody.

UR - http://www.scopus.com/inward/record.url?scp=85030657609&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85030657609&partnerID=8YFLogxK

U2 - 10.1111/trf.14362

DO - 10.1111/trf.14362

M3 - Article

VL - 58

SP - 181

EP - 188

JO - Transfusion

JF - Transfusion

SN - 0041-1132

IS - 1

ER -